Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 200, NWS Midland/Odessa, TX

June 21, 2023Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 21, 2023, 11:29 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2023, 11:29 PM CDT (04:29 UTC)
Expired
Jun 22, 2023, 12:30 AM CDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 135 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 10:23 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
4699 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 5:53 PM CDT, 5 hours 36 minutes earlier.

Area forecast discussion, Jun 21, 5:53 PM CDT, 5 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
553 PM CDT Wed Jun 21 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 229 PM CDT Wed Jun 21 2023

WV imagery shows the upper ridge centered over
Chihuahua/Coahuila/Durango, for another day over warm
temperatures across West Texas and Southeast New Mexico. Today's
record for KMAF is 107F...which we've already tied just after
noon. Visible imagery shows cu already developing and, despite
bases ~ 12kft AGL or higher, CAMs initiate convection over the
Davis Mountains shortly. Over the northeast, convection is
possible late afternoon/overnight, w/CAMs bringing a complex of
thunderstorms south along the dryline. Main concerns with this
convection will be damaging winds, given the high LCLs/dry
subcloud layers. Overnight lows will come in ~ 7-9F above normal
on average.

Thursday, thicknesses come down a bit, for a "cooler" day, but with
most locations still reaching triple-digit highs.  One thing to hope
for will be an outflow from convection along the dryline overnight,
which may provide a little relief for the northeast zones.
Unfortunately, most other areas will still fall into heat advisory
territory.  Since these heat events are cumulative, we'll issue an
widespread advisory beginning tonight, after the current
advisories/warnings expire.  Convective chances look similar to
today's, with development from the Davis Mountains to the Presidio
Valley, and also east of the dryline in the northeast Thursday
evening.  Again, damaging winds will be the main concerns.

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 229 PM CDT Wed Jun 21 2023

The entire region will remain under the prominent heat dome located
from northern MX with extension over the Lone Star state the next
several days. On Friday, a weak impulse rounding the northern extent
of the ridge will give a chance at some showers/storms over SW TX
with a secondary chance over portions of the Permian Basin thanks to
convective temperature breach, and being on the southwest extent of
a complex that is forecasted to dip south from the Panhandle. That's
pretty much the only reasonable chance for convective activity at
the moment for the extended, although you can't rule out a few cells
developing over the high terrain, especially later next week. This
weekend will see the dome of high pressure strengthen and suppress
threats of convection with an onslaught of well-above normal
temperatures.

Speaking of temperatures, we will continue the heat wave we've been
stuck in through the entirety of the long term with realistically no
true end in sight. Our streak of 14 days at or above 100F for
Midland International will likely be challenged at this rate thanks
to a prevailing dome of upper ridging with heights of 592-598dm
pretty much a given over the extended. The hottest days of the year,
so far are trending to Sunday and Monday next week with a large area
of 110+ increasingly likely so long as the upper level pattern
remains. More daily records will likely be challenged as a result,
so we'll be staying cool anyway we can and hoping for any relief
from the oven we've been roasting in since last week. Lows in the
evening will still be on the warm side with 70s very likely each day
with 60s over the higher terrain and the usual "cooler" spots.

&&

.AVIATION...
(00Z TAFS)
Issued at 548 PM CDT Wed Jun 21 2023

Scattered showers and a high based storms have developed across
the area this afternoon. Could see a few strong wind gusts make it
to the surface, but there shouldn't be any other impacts. Very
hot temperatures again Thursday will lead to more high density
altitudes. Winds will remain light through the period with VFR
prevailing.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72 100  72 105 /  20  10  20   0
Carlsbad                 75 107  72 108 /   0   0   0   0
Dryden                   78 107  76 104 /  20  10  10   0
Fort Stockton            78 108  76 108 /  10  10  10  10
Guadalupe Pass           75 100  75 101 /   0   0   0   0
Hobbs                    69 104  70 106 /  10  10  10   0
Marfa                    68 100  65 101 /  30  20  10  10
Midland Intl Airport     75 105  75 107 /  10  10  20   0
Odessa                   76 105  75 108 /  10  10  10   0
Wink                     75 109  75 111 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT /8 PM MDT/ Thursday for Chinati
     Mountains-Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Guadalupe and Delaware Mountains-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward.

     Heat Advisory until 9 PM CDT this evening for Andrews-Gaines-
     Presidio Valley.

     Excessive Heat Warning until 9 PM CDT this evening for Borden-
     Central Brewster County-Chisos Basin-Crane-Dawson-Ector-
     Glasscock-Howard-Lower Brewster County-Martin-Midland-
     Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.

     Heat Advisory from 9 PM CDT /8 PM MDT/ this evening to 9 PM CDT
     /8 PM MDT/ Thursday for Central Brewster County-Chisos
     Basin-Crane-Ector-Guadalupe Mountains Above 7000 Feet-Lower
     Brewster County-Midland-Pecos-Reagan-Terrell-Upton-Winkler.

NM...Heat Advisory until 8 PM MDT Thursday for Eddy County Plains-
     Guadalupe Mountains of Eddy County-Southern Lea County.

     Heat Advisory until 8 PM MDT this evening for Central Lea County-
     Northern Lea County.

&&

SHORT TERM...44
LONG TERM....87
AVIATION...29
Hazardous weather outlook, Jun 21, 2:23 PM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
223 PM CDT Wed Jun 21 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-221930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
223 PM CDT Wed Jun 21 2023 /123 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

An Excessive Heat Warning is in effect through early evening for all
or parts of the following counties:  Borden, Brewster, Crane,
Dawson, Ector, Glasscock, Howard, Martin, Midland, Mitchell, Pecos,
Reagan, Scurry, Terrell, Upton, and Winkler.

A Heat Advisory is in effect through early evening for all or parts
of the following counties:  Andrews, Brewster, Culberson, Gaines,
Jeff Davis, Loving, Presidio, Reeves, Ward, Eddy, and Lea.

There is a marginal to slight risk of severe storms this afternoon
and evening for all or parts of the following counties:  Borden,
Dawson, Glasscock, Howard, Martin, Midland, Mitchell, Pecos, Reagan,
Scurry, and Terrell.  Any severe storms that do develop will be
accompanied by large hail and/or damaging winds.  Be situationally
aware!

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A heat advisory is in effect beginning late tonight through tomorrow
evening for much of west Texas, Eddy county, and southern Lea in New
Mexico.

Additional heat advisories/warnings are likely into next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jun 21, 10:06 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1006 PM CDT Wed Jun 21 2023

TXZ275-276-281-220345-
Presidio Valley TX-Chinati Mountains TX-Marfa Plateau TX-
1006 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of central Presidio
County through 1045 PM CDT...

At 1006 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Adobes, or 12 miles north of Presidio, moving northeast
at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Presidio, Adobes, Chinati Mountains, Shafter, Casa Piedra and
Presidio Lely International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3016 10428 2968 10386 2953 10435 2963 10448
      2964 10451 2965 10451 2968 10454 2969 10453
      2970 10455 2974 10456 2974 10455 2975 10457
      2977 10457 2980 10459
TIME...MOT...LOC 0306Z 241DEG 25KT 2973 10442

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

91
Special weather statement, Jun 21, 10:42 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1042 PM CDT Wed Jun 21 2023

TXZ047-048-052-053-220430-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
1042 PM CDT Wed Jun 21 2023

...A strong thunderstorm will impact portions of northwestern
Mitchell, western Scurry, eastern Borden and northeastern Howard
Counties through 1130 PM CDT...

At 1042 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 13 miles west of Snyder, moving south at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fluvanna, J B Thomas Reservoir, Vincent and Knapp.

This includes Interstate 20 between mile markers 198 and 203.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 AM CDT for western Texas.

&&

LAT...LON 3228 10107 3246 10143 3296 10144 3296 10117
      3297 10105
TIME...MOT...LOC 0342Z 000DEG 35KT 3279 10114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:06 PM CDTSpecial Weather StatementMAFPresidio39 min
Jun 21, 10:26 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFScurry64 min
Jun 21, 10:42 PM CDTSpecial Weather StatementMAFBorden48 min
Jun 22, 3:16 AM CDTHeat AdvisoryMAFCulberson, Jeff Davis, Presidio6 days
Jun 22, 2:27 PM CDTHeat AdvisoryMAFAndrews, Gaines36 hr
Jun 22, 2:34 PM CDTFire Weather WatchMAFChaves, Eddy, Lincoln, Otero12 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.